Statins are drugs that are very effective in reducing the level of cholesterol in the blood. They have been shown in many trials to reduce the incidence of heart attacks and strokes. They are taken by very many people, but some argue that even more would benefit from doing so, although not everyone agrees.
I am waiting to be reported to the General Medical Council. I don’t think I’ve done anything wrong, but I’m pretty sure that a patient I saw a couple of months ago has grave suspicions about me. He is a very clever man, now in his mid-80’s. His mind is sharp, but perhaps less flexible and less able to come at issues from different angles than it could do 40 years ago. He doesn’t remember, but he was a professor who taught me physiology when I was a medical student then.
He had been sent to my clinic because his GP wasn’t sure what to do and wanted some help. Was he just getting old, or did he have something that could be treated? It was an unusual referral letter, clearly crafted with more care than most, and reading between the lines it was clear that the GP didn’t think he was missing anything, but the patient wouldn’t accept reassurance that there didn’t seem to be anything terribly wrong.
Why my clinic? Blood tests had been taken, and these were unremarkable, excepting that the report described him as having Chronic Kidney Disease (CKD) Stage 3. He didn’t like the sound of this. Stage 3 must be bad, and it might explain his symptoms. His GP had little choice but to make a referral to the renal clinic.
No-one sensible argues that these drugs haven’t yielded massive health benefits…
The patient had a variety of symptoms, none of which were dramatic, but the ones that were causing him most distress were fatigue and muscular aches and pains. As a result of his studies, he thought that these might be due to hyperparathyroidism, which is overactivity of the parathyroid glands that occurs in chronic kidney disease. I didn’t agree, key points in my argument being (1) he didn’t have significant chronic kidney disease – 30% of people over the age of 75 years have CKD Stage 3 and (2) blood tests showed that his parathyroid glands were not overactive.
So what was causing his symptoms? Medications commonly cause side effects, and further enquiry revealed that his muscular pains had come on after he had started taking a statin, which he had begun a year previously. Could they, I asked him, be responsible? Could he omit them for a month or so and see what happened? It’s fair to say that he wasn’t keen, and although measured in his replies his expression suggested that he thought that the public required protection from any doctor who could suggest such a thing.
…statins seem to induce fatigue and aches and pains in more people that the trials report.
A week or so following this, the Lancet and British Medical Journal featured—yet again—debates about statins. No-one sensible argues that these drugs haven’t yielded massive health benefits to many, but there’s lots of argument about the threshold for recommending their consumption, and about their propensity to cause side effects. The trialists argue that there should be no debate, and some have made pronouncements that give the impression that they believe—like my patient appeared to do—that any doctor who dares question the matter should be reported to the GMC. The BMJ editorialists repeated their plea for sharing of individual patient level data. My experience in the clinic is that statins seem to induce fatigue and aches and pains in more people that the trials report, and an n=1 trial of stopping them for a few weeks, and then re-challenging, is an approach accepted by most patients.
Will we ever get to the bottom of the matter? I’m not sure. When a commentator like Richard Lehman writes in his BMJ blog that ‘the main adverse effect of statins is to induce arrogance in their proponents’, it seems likely to me that finding out the truth is going to be a casualty of protagonists wanting to win the battle at all costs.
Featured image credit: Drug by PublicDomainPictures. CC0 public domain via Pixabay.